Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 131, NWS Memphis, TN

September 11, 2014Craighead County, Mississippi County, Arkansas; Dyer County, Lauderdale County, Tennessee; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this flash flood warning at Sep 11, 2014, 4:18 AM CDT for Craighead County, Mississippi County, Arkansas; Dyer County, Lauderdale County, Tennessee; Dunklin County, Pemiscot County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2014, 4:18 AM CDT (09:18 UTC)
Expired
Sep 11, 2014, 8:15 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Lauderdale County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WGUS54 KMEG 110918
FFWMEG
ARC031-093-MOC069-155-TNC045-097-111315-
/O.NEW.KMEG.FF.W.0131.140911T0918Z-140911T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
418 AM CDT THU SEP 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 815 AM CDT

* AT 416 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF 
RAINFALL   HAS OCCURRED OVER THE PAST 4 HOURS. SHOWERS AND 
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER 
THE NEXT 3 HOURS. FLOODING WAS REPORTED ON CHISOLM LAKE ROAD IN 
LAUDERDALE COUNTY WITH THE BRIDGE NEAR THE LAKE IMPASSABLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY...
  DYERSBURG...STEELE...CARAWAY...LAKE CITY...MONETTE...BLYTHEVILLE...
  GOSNELL...KEISER...LEACHVILLE...LUXORA...MANILA...OSCEOLA AND
  COTTON PLANT.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE...CHISHOLM LAKE AND
  OPEN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3616 8927 3591 8931 3582 8936 3582 8940
      3577 8944 3574 8943 3567 8947 3560 8947
      3558 8950 3565 8962 3563 8966 3565 8976
      3562 8981 3568 9029 3570 9029 3571 9051
      3596 9047 3607 8997

$$
1 follow-up statement
148 
WGUS74 KMEG 111053
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 AM CDT THU SEP 11 2014

ARC031-093-MOC069-155-TNC045-097-111101-
/O.CAN.KMEG.FF.W.0131.000000T0000Z-140911T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DYER TN-LAUDERDALE TN-CRAIGHEAD AR-DUNKLIN MO-PEMISCOT MO-
MISSISSIPPI AR-
553 AM CDT THU SEP 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MISSISSIPPI...
SOUTHERN PEMISCOT...SOUTHEASTERN DUNKLIN...EASTERN CRAIGHEAD...
LAUDERDALE AND DYER COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE FLASH FLOOD WARNING HAS 
DIMINISHED ACROSS THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED. MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION DUE TO 
RUNOFF FROM THE EARLIER VERY HEAVY RAINFALL. ADDITIONAL HEAVY RAIN 
FROM SHOWERS AND THUNDERSTORMS MAY MOVE INTO THE REGION LATER THIS 
MORNING WHICH COULD PROMPT ADDITIONAL FLASH FLOOD WARNINGS. A FLASH 
FLOOD WATCH IS IN EFFECT TODAY. 

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3616 8927 3591 8931 3582 8936 3582 8940
      3577 8944 3574 8943 3567 8947 3560 8947
      3558 8950 3565 8962 3563 8966 3565 8976
      3562 8981 3568 9029 3570 9029 3571 9051
      3596 9047 3607 8997

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:54 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 11, 2:54 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT THU SEP 11 2014

.DISCUSSION...

APPROACHING COLD FRONT ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL
OF MISSOURI...WITH TRAINING THUNDERSTORMS ALONG AND JUST AHEAD.
RAINFALL AMOUNTS SEEN IN THE PAST 4 TO 5 HOURS HAVE BEEN AS HIGH
AS 4 INCHES IN SOUTHEAST CLAY COUNTY. TEMPERATURES ACROSS THE ARE
ARE GENERALLY IN THE 70S...WITH A FEW LOW 80S IN THE MEMPHIS METRO.

FOR TODAY AND TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY
TRACK SOUTHEAST TODAY...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS TO THE AREA...TO INCLUDE THE RISK FOR HEAVY RAINFALL.
THE CONVECTIVE ACTIVITY IS NOT EXPECTED TO REACH PORTIONS OF
NORTHEAST MISSISSIPPI UNTIL THIS AFTERNOON...SO HAVE BUMPED UP
HIGHS TO NEAR 90F THERE. FURTHER NORTH THE FRONT SHOULD MAKE IT TO
THE I-40 CORRIDOR AROUND NOON...SO TEMPERATURES IN THIS ZONE
SHOULD CLIMB A FEW DEGREES...REACHING THE LOW 80S. LONGEST TIME IN
THE PRECIPITATION SHIELD WILL BE THE NORTH TODAY...AND WITH THAT
TEMPERATURES SHOULD ONLY CLIMB TO THE MID 70S...ROUGHLY TEN
DEGREES BELOW NORMAL. THE FRONT IS EXPECTED TO GET A BIGGER PUSH
LATE TONIGHT TO NEAR THE I-20 CORRIDOR AS THE CURRENT SHORTWAVE
IN WESTERN MONTANA SWINGS INTO THE DAKOTAS. FROM THIS THERE MAY BE
A SMALL WINDOW OF DRY WEATHER/LIGHTER AMOUNTS OF RAIN THIS
EVENING BEFORE THE INFLUENCE OF THE NEXT WAVE. MODELS INDICATE
DEWPOINTS STAYING IN THE UPPER 60S TO LOW 70S OVERNIGHT...SO HAVE
BUMPED UP FRIDAY MORNING LOWS A COUPLE OF DEGREES.

FRIDAY AND SATURDAY...COOL...CLOUDY...WITH RAIN CHANCES CONTINUING
AS THE AFOREMENTIONED SHORTWAVE CROSSES THE MIDWEST. FORECAST
SOUNDINGS ON FRIDAY SHOW LINGERING BOUNDARY LAYER INSTABILITY
...SO A RISK FOR MORE THUNDER IS ANTICIPATED...ESPECIALLY INTO
NORTH MISSISSIPPI WHERE NEAR SURFACED BASED CONVECTION REMAINS
FAVORABLE. THE CANADIAN 1036MB HIGH CENTER WILL MOVE INTO KANSAS
AND MISSOURI FRIDAY NIGHT PUSHING THE FRONT CLOSER TO THE GULF
COAST. THE DEEPER POST FRONTAL AIRMASS WILL ENTER THE NORTHERN
MIDSOUTH CHANGING THE SHOWERY NATURE OF THE PRECIPITATION TO MORE
STABLE/STRATIFORM RAINFALL. IN ADDITION...PATCHY DRIZZLE AND FOG
ARE PROBABLE. THIS ACTIVITY WILL CONTINUE INTO MIDDAY SATURDAY
OVER THE SOUTHERN HALF OF THE CWA...WITH DRIER AIR FINALLY
BEGINNING TO CLEAR THINGS ACROSS THE NORTH. UNFORTUNATELY IT
APPEARS NORTH MISSISSIPPI WILL HOLD OFF ON ANY SIGNIFICANT CLOUD
CLEARING UNTIL SATURDAY EVENING AND OVERNIGHT.

SUNDAY THROUGH WEDNESDAY...THIS PERIOD WILL START OFF DRY AND
PLEASANT. HOWEVER A SECOND COLD FRONT...FORECASTED TO BE
WEAKER...WILL BRING INCREASING CLOUDS AND RAIN CHANCES LATE MONDAY
THROUGH TUESDAY. THERE ARE SLIGHT DIFFERENCES IN TIMING AND
INTENSITY BETWEEN THE ECMWF AND THE GFS. TEMPERATURES APPEAR
SEASONAL WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE 60S.

JAB

&&

.AVIATION...

06Z TAF CYCLE

A COLD FRONT IS EXPECTED TO GRADUALLY MOVE INTO THE MID SOUTH
ON THURSDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING
ALONG THIS FRONT. ACTIVITY HAS BEEN DELAYED THUS FAR BUT NOW
BEGINNING TO ENTER JBR...MEM AROUND 11/08Z...MKL AROUND
11/09Z...AND NOT UNTIL 11/17Z AT TUP. VFR CONDITIONS ARE
ANTICIPATED TO DETERIORATE TO MVFR/IFR CONDITIONS WITH THIS FRONT
AND IMPROVE BACK TOWARDS VFR CONDITIONS TOWARDS THURSDAY
AFTERNOON. MVFR CONDITIONS MAY REDEVELOP AT MKL/TUP THURSDAY
EVENING. S/SW WINDS WILL VEER NW/N WITH PASSAGE OF THIS COLD
FRONT BETWEEN 6-10 KTS.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 11, 3:03 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
303 AM CDT THU SEP 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
303 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
TODAY SOUTH OF A JONESBORO ARKANSAS TO A DRESDEN TENNESSEE LINE.
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Local storm report, Sep 11, 4:10 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     FLASH FLOOD      12 NW RIPLEY            35.87N 89.69W
09/11/2014                   LAUDERDALE         TN   PUBLIC

            FLOODING ON CHISOLM LAKE ROAD. BRIDGE NEAR LAKE
            IMPASSABLE.

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:54 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph4 hr
Sep 11, 4:27 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more16 hr
Sep 11, 5:10 AM CDTFlash Flood WarningMEGMississippi4 hr
Sep 11, 6:54 AM CDTFlash Flood Warning EmergencyMEGCrittenden7 hr
Sep 11, 1:35 AM CDTFlash Flood WarningMEGDyer, Lake, Obion4 hr
Sep 11, 5:49 AM CDTFlash Flood Warning EmergencyMEGFayette, Shelby6 hr
Sep 11, 8:53 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale14 hr
Sep 11, 9:10 AM CDTFlash Flood WarningMEGHaywood, Tipton2 hr
Sep 11, 11:12 AM CDTAreal Flood WarningMEGHaywood, Tipton4 hr
Sep 11, 11:38 AM CDTAreal Flood WarningMEGFayette, Shelby4 hr
Sep 11, 11:41 AM CDTRiver Flood WarningMEGFayette, Shelby31 hr
Sep 11, 1:51 PM CDTAreal Flood WarningMEGFayette, Shelby3 hr

Nearby

Flash Flood Warnings in Arkansas, 2014Flash Flood Warnings in Tennessee, 2014Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.